Changes in Bone Turnover, Bone Mineral and Fracture Risk Induced by Drugs Used to Treat Epilepsy

Author(s): Peter Vestergaard.

Journal Name: Current Drug Safety

Volume 3 , Issue 3 , 2008

Submit Manuscript
Submit Proposal

Abstract:

Antiepileptic drugs (AEDs) have traditionally been associated with osteoporosis. However, recent studies have only shown a very limited increase in the risk of fractures with the use of some but not all AEDs. Patients with epilepsy have an increased risk of fractures, but this increase is mainly linked to fractures sustained during seizures. Patients with epilepsy may also have a decreased bone mineral density but this decrease is far too small to explain the increase in fracture risk. The decrease in bone mineral density is seen mainly in children with complicating diseases and developmental disorders that lead to vitamin D deficiency. Much of the increase in fracture risk may be due to the underlying disorder and the severity of seizures rather than to the drugs used to treat epilepsy. The prevention of seizures seems to be of greater importance than any potential detrimental effects of the AEDs on the skeleton, provided that vitamin D status is kept at an optimal level. From a fracture point of view most AEDs seem to be relatively safe.

Keywords: Epilepsy, Bone Turnover, Bone Mineral, Fracture Risk, Antiepileptic drugs, osteoporosis, vitamin D deficiency

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 3
ISSUE: 3
Year: 2008
Page: [168 - 172]
Pages: 5
DOI: 10.2174/157488608785699405
Price: $58

Article Metrics

PDF: 4